Florida, 2012

Lightning Strike in Florida, September 7, 2012

September 7, 2012 · NWS TBW · 1 event in 1 county or zone

Deep tropical moisture and southwest flow off the Gulf of Mexico allowed scattered afternoon thunderstorms to develop. A lightning strike from one of these storms struck and killed a 16 year old boy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep tropical moisture and southwest flow off the Gulf of Mexico allowed scattered afternoon thunderstorms to develop. A lightning strike from one of these storms struck and killed a 16 year old boy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 7, 12:18 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 7, 12:18 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
118 PM EDT FRI SEP 7 2012

.SHORT TERM (TONIGHT-SUNDAY)...
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WILL END BY
MIDNIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
REDEVELOP OVER THE NORTHERN AND CENTRAL COASTAL WATERS LATE TONIGHT
AND MOVE LOCALLY ONSHORE TOWARD SUNRISE. A L/W TROUGH WILL DIG
OVER THE EASTERN U.S. TONIGHT AND SATURDAY AS A COUPLE OF STRONG
DISTURBANCES ROTATE THROUGH THE BASE OF THE TROUGH INTO SUNDAY.
THIS WILL HELP PUSH A COLD FRONT OVER THE SOUTHEAST U.S. LATE
SATURDAY APPROACHING NORTH FLORIDA ON SUNDAY. CLUSTER OF
THUNDERSTORMS WITH AN AREA OF DISTURBED WEATHER OVER THE CENTRAL
GULF OF MEXICO WILL BE PICKED UP BY THE APPROACHING TROUGH AND
LIFT NORTHEAST ACROSS THE NORTHERN HALF OF THE FLORIDA PENINSULA
LATE SATURDAY NIGHT INTO SUNDAY. MAIN IMPACT SHOULD BE TO ENHANCE
ABUNDANT MOISTURE ALREADY OVER WEST CENTRAL FLORIDA WITH AN
INCREASE IN AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAIN. SLIGHT CHANCE THAT AN ORGANIZED MCS COULD
DEVELOP OVER THE NORTHEAST GULF LATE SATURDAY NIGHT AND MOVE
ONSHORE EARLY SUNDAY WHICH WOULD INCREASE THE THREAT OF AN
ISOLATED SEVERE THUNDERSTORM MAINLY NORTH OF TAMPA...BUT STILL TOO
EARLY TO DETERMINE. FRONTAL BOUNDARY WILL BEGIN TO SLOW ITS
SOUTHERN PUSH LATE SUNDAY OVER NORTH FLORIDA AS IT BECOMES
PARALLEL TO THE U/L FLOW WITH SCATTERED SHOWERS AND THUNDERSTORMS
PERSISTING OVER THE REGION. GFS MOS GUIDANCE APPEARS TOO LOW WITH
POPS AND AM LEANING TOWARD THE WETTER NAM.

.LONG TERM (SUNDAY NIGHT-THURSDAY)...
AN UPPER TROUGH WILL BE STALLING ACROSS NORTHERN FL SUNDAY NIGHT
AND MONDAY...THEN DISSIPATE AS UPPER RIDGING BUILDS OVER THE
STATE FROM THE CARIBBEAN AND REMAINS OVER THE AREA THROUGH
THURSDAY. AT THE SURFACE...A COLD FRONT STALLED ACROSS THE AREA
WILL SLOWLY SHIFT SOUTH AS IT DISSIPATES ACROSS SOUTH FLORIDA
THROUGH TUESDAY WITH BUILDING HIGH PRESSURE TO THE NORTH RIDGING
DOWN THE STATE AND INTO THE AREA THROUGH THURSDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH
TUESDAY WITH THE BOUNDARY ACROSS THE AREA. DRIER AIR WILL THEN
MOVE INTO THE REGION UNDER NE FLOW FOR WEDNESDAY AND THURSDAY WITH
ONLY ISOLATED RAIN CHANCES IN THE AFTERNOON. TEMPERATURES WILL BE
IN THE UPPER 80S TO LOWER 90S EACH AFTERNOON WITH LOWS IN THE
UPPER 60S TO MID 70S EACH NIGHT.

&&

.AVIATION...
BRIEF MVFR CEILINGS AND VISIBILITIES FROM SHOWERS AND THUNDERSTORMS
WILL AFFECT THE TERMINAL SITES THROUGH 07/24Z AND HAVE TEMPO GROUPS
IN THE TAFS TO COVER THIS. OUTSIDE OF THE CONVECTION VFR IS EXPECTED.
SOUTHWEST WINDS AROUND 10 KNOTS WITH GUSTS UP TO 25 KNOTS IN THE
VICINITY OF THUNDERSTORMS WILL BECOME LIGHT AND VARIABLE AFTER 08/02Z
TONIGHT...INCREASING TO 10 TO 12 KNOTS AFTER 08/14Z ON SATURDAY.

&&

.MARINE...
WINDS AND SEAS WILL INCREASE LATE SATURDAY INTO SUNDAY AS THE COLD
FRONT APPROACHES THE WATERS. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE CENTRAL AND NORTHERN WATERS THROUGH SUNDAY
WILL CREATE LOCALLY GUSTY WINDS AND ROUGH SEAS. WINDS AND SEAS
WILL SUBSIDE MONDAY AND TUESDAY...WITH INCREASING NORTHEAST WINDS
BY MIDWEEK.

&&

.FIRE WEATHER...
NO FIRE WEATHER HAZARDS THROUGH THE PERIOD AS RELATIVE HUMIDITY
VALUES WILL REMAIN ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  89  75  88 /  30  40  60  60
FMY  74  90  75  90 /  30  30  40  50
GIF  73  90  73  90 /  30  40  50  60
SRQ  76  88  76  87 /  30  30  50  60
BKV  71  89  72  88 /  30  50  60  60
SPG  78  88  78  88 /  30  40  60  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/AVIATION...57/MCMICHAEL
Hazardous weather outlook, Sep 7, 4:46 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
546 AM EDT FRI SEP 7 2012

FLZ039-042-043-048>052-055>057-060>062-065-071600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
546 AM EDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA MAINLY
THIS AFTERNOON WITH THE BEST CHANCES INLAND. MORNING SHOWERS NEAR
THE COAST WILL BE CAPABLE OF PRODUCING WATERSPOUTS. THE MAIN
THREATS FROM ANY STORMS WILL BE GUSTY WINDS...DANGEROUS CLOUD TO
GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL THAT COULD CAUSE
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH MID-WEEK WITH
BEST CHANCES OVER THE WEEKEND AS MOISTURE INCREASES ACROSS THE
STATE AHEAD OF A WEAK LOW PRESSURE SYSTEM AND COOL FRONT. GUSTY
WINDS AND HEAVY DOWNPOURS WILL LIKELY BE THE MAIN THREAT WITH THIS
ACTIVITY.

...RIP CURRENT IMPACT...
AN INCREASE IN SOUTHWEST FLOW MAY LEAD TO AN INCREASED RISK OF RIP
CURRENTS ALONG AREA BEACHES OVER THE WEEKEND.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL BE INCREASING TO NEAR ADVISORY LEVELS FOR
EARLY NEXT WEEK. SMALL CRAFT OPERATORS SHOULD MONITOR CONDITIONS
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

The radar

The Tampa radar (KTBW), 66 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Polk

When
September 7, 3:46 PM EST
Where
Polk County, 0.6 mi ESE of Providence
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
28.147, -81.961

A 16 year old boy was loading a trailer outside his home when it started to rain on the 7th. The boy went to cover a dirt bike under an oak tree when his mother heard a loud boom and found him unconscious. The boy was taken to a hospital where he died on the 11th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Polk2012-09-1116MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410712.